Medication errors occur in the pediatric population in both the inpatient and outpatient settings. Pediatric medication errors occur at a rate of about 16% of cases.1
Listing all the potential medication errors is impossible. In this series, I focus on 10 errors commonly seen in the pediatric outpatient setting. In previous articles, I described common errors associated with infant acetaminophen,2 insulin,3 and ceftriaxone(Drug information on ceftriaxone).4
A 3-year-old boy (weight, 17 kg) with a history of eczema presented to the clinic with severe pruritus. No topical remedies seemed to help.
The clinician wrote a prescription for hydralazine(Drug information on hydralazine) at 8 mg PO q6h PRN (about 2 mg/kg/d). After the prescription was picked up from the pharmacy, the patient needed to take the medication around the clock to alleviate the symptoms.
The patient was seen at the clinic again the next day because of increased lethargy and confusion. His vital signs were obtained, and he was found to be hypotensive.
What’s the problem here?
The clinician mistakenly prescribed hydralazine for pruritus instead of hydroxyzine(Drug information on hydroxyzine). The PRN indication was not written on the prescription. Without seeing the indication, the pharmacist may not have thought twice about filling the prescription as written because the prescribed dosage of hydralazine is within the range for this medication (0.75 to 1 mg/kg/d up to a maximum of 7.5 mg/kg/d).5
One potential way to prevent this error is to have the clinician write down the PRN indication on the prescription. The pharmacist might recognize the medication-indication mismatch and catch the error.
Another problem in this case is that a lot of sound-alike medications are on the market that can easily be prescribed incorrectly. Hydralazine and hydroxyzine are a good example.
The Institute for Safe Medication Practices has produced a list of confused drug names that clinicians can become familiar with to prevent such errors.6 Also, clinicians may capitalize some letters in a medication’s name to reduce the confusion (eg, hydrOXYzine, hydrALAZINE).6
The use of sound-alike medications can result in prescribing errors. Clinicians should exercise caution to avoid these potential mistakes.
1. Kaushal R, Goldmann D, Keohane C, et al. Adverse drug events in pediatric outpatients. Ambul Pediatr. 2007;7:383-389.
2. So J. Top 10 common medication errors—and how to avoid them: Drug #1: acetaminophen. Sept 19, 2011.
3. So J. Top 10 common medication errors—and how to avoid them: Drug #2: insulin. Oct 18, 2012.
4. So J. Top 10 common medication errors—and how to avoid them: Drug #3: ceftriaxone. Nov 28, 2012.
5. Taketomo CK, Hodding JH, Kraus DM. Pediatric Dosage Handbook. 18th ed. Hudson, Ohio: Lexi-Comp; 2011.
6. ISMP’s List of Confused Drug Names. Institute for Safe Medication Practices. June 2011. http://www.ismp.org/tools/confuseddrugnames.pdf.